Bulletin de la Société belge d'ophtalmologie issue:290 pages:71-6
Ocular adverse effects of pamidronic acid are rare but well documented. Pamidronate, an inhibitor of bone resorption used primarily in the management of tumor-induced hypercalcemia and Paget's disease, is reported to cause conjunctivitis, anterior uveitis, and infrequently episcleritis and scleritis. It is hypothesized that an allergic or immunologic phenomenon caused by drug-indued immune complex formation is at fault. The reason why the uvea is a target organ is unclear. The acute inflammatory response seems unrelated to the dose of the drug, the way of administration, or the activity of Paget's disease or malignancy. We report two cases of pamidronate-induced posterior uveitis, following the WHO Causality Assessment Guide of Suspected Adverse Reactions. Uveitis and scleritis have been reported in association with a variety of topical, intraocular, periocular, and systemic medications. Seven criteria were proposed to establish causality of adverse events by drugs. Only systemically administered biphosphonates meet all seven criteria. Where pamidronate is currently considered as the drug of choice in diverse strategies, the adverse ocular effects should be well known to physicians in order to make rapid diagnosis and stop the drug causing adverse reaction.